Skip to main content
Log in

Perverse sheaves on semi-abelian varieties—a survey of properties and applications

  • Research/Review Article
  • Published:
European Journal of Mathematics Aims and scope Submit manuscript

Abstract

We survey recent developments in the study of perverse sheaves on semi-abelian varieties. As concrete applications, we discuss various restrictions on the homotopy type of complex algebraic manifolds (expressed in terms of their cohomology jump loci), homological duality properties of complex algebraic manifolds, as well as new topological characterizations of semi-abelian varieties.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Notes

  1. The statement remains true without any assumption on \(H_1(X,\mathbb {Z})\), but in this generality one needs to consider all characters of \(\pi _1(X)\), i.e., all elements of \(\mathrm{Hom}(\pi _1(X), \mathbb {C}^*)\), and the corresponding cohomology jump loci; see [31, Theorem 4.6] for details.

References

  1. Aluffi, P., Mihalcea, L.C., Schürmann, J., Su, C.: Positivity of Segre–MacPherson classes (2019). arXiv:1902.00762

  2. Beilinson, A.A., Bernstein, J., Deligne, P.: Faisceaux pervers. In: Astérisque, I. (ed.) Analysis and Topology on Singular Spaces, vol. 100. Société Mathématique de France, Paris (1982)

    Google Scholar 

  3. Bhatt, B., Schnell, C., Scholze, P.: Vanishing theorems for perverse sheaves on abelian varieties, revisited. Selecta Math. (N.S.) 24(1), 63–84 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  4. Budur, N., Wang, B.: The signed Euler characteristic of very affine varieties. Int. Math. Res. Not. IMRN 2015(14), 5710–5714 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  5. Budur, N., Wang, B.: Absolute sets and the decomposition theorem (2017). arXiv:1702.06267. Ann. Sci. École Norm. Sup. (to appear)

  6. Bieri, R., Eckmann, B.: Groups with homological duality generalizing Poincaré duality. Invent. Math. 20, 103–124 (1973)

    Article  MathSciNet  MATH  Google Scholar 

  7. de Cataldo, M.A.A., Migliorini, L.: The decomposition theorem, perverse sheaves and the topology of algebraic maps. Bull. Amer. Math. Soc. (N.S.) 46(4), 535–633 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  8. Chen, J.A., Hacon, C.D.: Characterization of abelian varieties. Invent. Math. 143(2), 435–447 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  9. Denham, G., Suciu, A.I.: Local systems on arrangements of smooth, complex algebraic hypersurfaces. Forum Math. Sigma 6, # e6 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  10. Denham, G., Suciu, A.I., Yuzvinsky, S.: Abelian duality and propagation of resonance. Selecta Math. (N.S.) 23(4), 2331–2367 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  11. Dimca, A.: Sheaves in Topology Universitext. Springer, Berlin (2004)

    Book  MATH  Google Scholar 

  12. Elduque, E., Geske, Chr. Maxim, L.: On the signed Euler characteristic property for subvarieties of abelian varieties. J. Singul. 17, 368–387 (2018)

  13. Fernández de Bobadilla, J.F., Kollár, J.: Homotopically trivial deformations. J. Singul. 5, 85–93 (2012)

    MathSciNet  MATH  Google Scholar 

  14. Franecki, J., Kapranov, M.: The Gauss map and a noncompact Riemann–Roch formula for constructible sheaves on semiabelian varieties. Duke Math. J. 104(1), 171–180 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  15. Gabber, O., Loeser, F.: Faisceaux pervers \(\ell \)-adiques sur un tore. Duke Math. J. 83(3), 501–606 (1996)

    MathSciNet  MATH  Google Scholar 

  16. Gelfand, S., MacPherson, R., Vilonen, K.: Perverse sheaves and quivers. Duke Math. J. 83(3), 621–643 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  17. Goresky, M., MacPherson, R.: Intersection homology. II. Invent. Math. 72(1), 77–129 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  18. Goresky, M., MacPherson, R.: Stratified Morse Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete (3). Springer, Berlin (1988)

    MATH  Google Scholar 

  19. Green, M., Lazarsfeld, R.: Deformation theory, generic vanishing theorems, and some conjectures of Enriques, Catanese and Beauville. Invent. Math. 90(2), 389–407 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  20. Green, M., Lazarsfeld, R.: Higher obstructions to deforming cohomology groups of line bundles. J. Amer. Math. Soc. 4(1), 87–103 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  21. Huh, J.: The maximum likelihood degree of a very affine variety. Compositio Math. 149(8), 1245–1266 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  22. Huh, J., Wang, B.: Enumeration of points, lines, planes, etc. Acta Math. 218(2), 297–317 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  23. Iitaka, S.: Logarithmic forms of algebraic varieties. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23(3), 525–544 (1976)

    MathSciNet  MATH  Google Scholar 

  24. Jost, J., Zuo, K.: Vanishing theorems for \(L^2\)-cohomology on infinite coverings of compact Kähler manifolds and applications in algebraic geometry. Comm. Anal. Geom. 8(1), 1–30 (2000)

    MathSciNet  MATH  Google Scholar 

  25. Kashiwara, M.: Faisceaux constructibles et systèmes holonômes d’équations aux dérivées partielles linéaires à points singuliers réguliers. In: Séminaire Goulaouic–Schwartz, 1979–1980, Exp. No. 19. École Polytechnique, Palaiseau (1980)

  26. Kashiwara, M.: The Riemann–Hilbert problem for holonomic systems. Publ. Res. Inst. Math. Sci. 20(2), 319–365 (1984)

    Article  MathSciNet  MATH  Google Scholar 

  27. Krämer, T.: Perverse sheaves on semiabelian varieties. Rend. Semin. Mat. Univ. Padova 132, 83–102 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  28. Krämer, T., Weissauer, R.: Vanishing theorems for constructible sheaves on abelian varieties. J. Algebraic Geom. 24(3), 531–568 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  29. Liu, Y., Maxim, L., Wang, B.: Topology of subvarieties of complex semi-abelian varieties (2017). arXiv:1706.07491

  30. Liu, Y., Maxim, L., Wang, B.: Generic vanishing for semi-abelian varieties and integral Alexander modules. Math. Z. https://doi.org/10.1007/s00209-018-2194-y

  31. Liu, Y., Maxim, L., Wang, B.: Mellin transformation, propagation, and abelian duality spaces. Adv. Math. 335, 231–260 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  32. Liu, Y., Maxim, L., Wang, B.: Perverse sheaves on semi-abelian varieties (2018). arXiv:1804.05014

  33. Lück, W.: \(L^2\)-Invariants: Theory and Applications to Geometry and \(K\)-Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete 3. Folge. A, vol. 44. Springer, Berlin (2002)

    Google Scholar 

  34. MacPherson, R.D.: Chern classes for singular algebraic varieties. Ann. Math. 100, 423–432 (1974)

    Article  MathSciNet  MATH  Google Scholar 

  35. MacPherson, R.: Global questions in the topology of singular spaces. In: Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Warsaw, 1983), pp. 213–235. PWN, Warsaw (1984)

  36. MacPherson, R., Vilonen, K.: Elementary construction of perverse sheaves. Invent. Math. 84(2), 403–435 (1986)

    Article  MathSciNet  MATH  Google Scholar 

  37. Maxim, L.: Intersection homology and perverse sheaves, with applications to singularities. https://www.math.wisc.edu/~maxim/book.pdf (in progress)

  38. Mebkhout, Z.: Sur le problème de Hilbert–Riemann. In: Iagolnitzer, D. (ed.) Complex Analysis, Microlocal Calculus and Relativistic Quantum Theory. Lecture Notes in Physics, vol. 126, pp. 90–110. Springer, Berlin (1980)

    Chapter  Google Scholar 

  39. Mebkhout, Z.: Une autre équivalence de catégories. Compositio Math. 51(1), 63–88 (1984)

    MathSciNet  MATH  Google Scholar 

  40. Palais, R.S., Smale, S.: A generalized Morse theory. Bull. Amer. Math. Soc. 70, 165–172 (1964)

    Article  MathSciNet  MATH  Google Scholar 

  41. Saito, M.: Modules de Hodge polarisables. Publ. Res. Inst. Math. Sci. 24(6), 849–995 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  42. Saito, M.: Mixed Hodge modules. Publ. Res. Inst. Math. Sci. 26(2), 221–333 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  43. Schnell, Chr: Holonomic \({D}\)-modules on abelian varieties. Publ. Math. Inst. Hautes Études Sci. 121, 1–55 (2015)

    MathSciNet  MATH  Google Scholar 

  44. Stanley, R.P.: The number of faces of a simplicial convex polytope. Adv. Math. 35(3), 236–238 (1980)

    Article  MathSciNet  MATH  Google Scholar 

  45. Schürmann, J., Tibar, M.: Index formula for MacPherson cycles of affine algebraic varieties. Tohoku Math. J. 62(1), 29–44 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  46. Weissauer, R.: Vanishing theorems for constructible sheaves on abelian varieties over finite fields. Math. Ann. 365(1–2), 559–578 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  47. Weissauer, R.: Remarks on the nonvanishing of cohomology groups for perverse sheaves on abelian varieties (2016). arXiv:1612.01500

Download references

Acknowledgements

We would like to thank the organizers of the conference Topology and Geometry: A conference in memory of Ştefan Papadima (Bucharest, Romania, May 2018), where part of this work was presented.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Laurentiu Maxim.

Additional information

Dedicated to the memory of Professor Ştefan Papadima

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Y. Liu was supported by the ERCEA 615655 NMST Consolidator Grant and also by the Basque Government through the BERC 2018-2021 program and by the Spanish Ministry of Science, Innovation and Universities: BCAM Severo Ochoa accreditation SEV-2017-0718. L. Maxim was partially supported by the Simons Foundation Collaboration Grant # 567077 and by CNCS-UEFISCDI Grant PN-III-P4-ID-PCE-2016-0030. B. Wang was partially supported by the NSF Grant DMS-1701305.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Liu, Y., Maxim, L. & Wang, B. Perverse sheaves on semi-abelian varieties—a survey of properties and applications. European Journal of Mathematics 6, 977–997 (2020). https://doi.org/10.1007/s40879-019-00340-9

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s40879-019-00340-9

Keywords

Mathematics Subject Classification

Navigation